Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 137, NWS Memphis, TN

July 28, 2016Itawamba County, Lee County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 28, 2016, 5:29 PM CDT for Itawamba County, Lee County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 5:29 PM CDT (22:29 UTC)
Expired
Jul 28, 2016, 7:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Itawamba County, MS, Lee County, MS

The radar

The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WGUS54 KMEG 282229
FFWMEG
MSC057-081-290030-
/O.NEW.KMEG.FF.W.0137.160728T2229Z-160729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
529 PM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
  NORTHWESTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 730 PM CDT

* AT 529 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FULTON...MANTACHIE...BALLARDSVILLE...EGGVILLE...MOOREVILLE...
  DORSEY AND UNITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3425 8859 3439 8859 3438 8835 3421 8836

$$
1 follow-up statement
770 
WGUS74 KMEG 282349
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
649 PM CDT THU JUL 28 2016

MSC057-081-282359-
/O.CAN.KMEG.FF.W.0137.000000T0000Z-160729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE MS-ITAWAMBA MS-
649 PM CDT THU JUL 28 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL LEE AND NORTHWESTERN
ITAWAMBA COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3425 8859 3439 8859 3438 8835 3421 8836

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:19 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 28, 3:19 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
319 PM CDT THU JUL 28 2016

.DISCUSSION...

Currently...As of 3PM, KNQA radar scans currently depict ongoing
scattered shower and thunderstorm activity mainly in North
Mississippi with more isolated showers and storms present
elsewhere. Expect increasing coverage of storms until near 00Z. The
main threat with any storm this afternoon will be brief heavy
rainfall. Temperatures vary throughout the Mid-South this
afternoon with highs reaching the lower 90's in North Eastern
Arkansas where there is less cloud cover,to the mid to lower 80s
in the southern sections of our coverage area where cloud cover
and storms exist. Winds are light and mainly from the south.

Short term...
Expect a brief decrease in shower and storm activity late this
evening. However, storm chances will increase again overnight
mainly in the northern sections of the Mid-South as a disturbance
embedded in northwest flow aloft approaches the region. Chances
for thunderstorms will also exist during the day tomorrow as
several more shortwave disturbances move through the Lower
Mississippi River Valley region. Lower level southerly flow will
continue to pull moist air into the region from the Gulf Of
Mexico. PWAT values will range from 1.75 to 2.4 inches. Some strong
storms may be possible tomorrow, especially if we get significant
enough clearing to allow for atmospheric destabilization ahead of
one of the aforementioned disturbances. CAPE values will range
from 2500-3200 j/kg with low level lapse rates ranging form 7-8
C/km. However, limited amounts of shear should result in storms
remaining sub-severe. The main threat with any storms tomorrow
will be flash flooding. A similar weather pattern will remain for
the weekend as an upper level trough remains parked over the
eastern half of the United States resulting in several
disturbances embedded in upper NW flow impacting our region
increasing the chances of storms for Saturday and Sunday.

Long term...

Models begin to fall out of agreement early next week with the
Euro building an upper ridge over the region slightly earlier
than the GFS. Monday may be wet depending on the timing of the
ridge. Anyways, both models agree on the broad upper ridge
developing over the region by mid-week next week. This will result
in a return to hot conditions with heat index values approaching
or exceeding heat advisory criteria from mid week into the
weekend.

&&

.AVIATION...
18Z TAFs

Midday radar showed scattered SHRA with isolated TSRA east of MEM.
This activity should remain east of the MEM TRACON initially, but
may expand westward with daytime heating.

VFR should prevail areawide during the evening, followed by
increasing chances of IFR during the overnight as moist boundary
layer cools. An approaching disturbance may bring SHRA/TSRA into
JBR prior to 12Z. Not sufficiently confident to include TSRA for
MEM toward 12Z, but may include in a later update.

PWB

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 28, 3:14 AM CDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 AM CDT THU JUL 28 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
314 AM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THE EARLY
EVENING HOURS AS A VERY MOIST AIRMASS IS IN PLACE OVER THE
MIDSOUTH. THE STORMS WILL BE CAPABLE OF HEAVY RAINFALL...AND
LOCALIZED FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM FRIDAY INTO THE
WEEKEND. THE VERY MOIST AIRMASS IN PLACE WILL BE FAVORABLE FOR
CONTINUED PERIODS OF HEAVY RAINFALL AND THE THREAT OF LOCALIZED
FLASH FLOODING. IN ADDITION...SOME STORMS COULD BE STRONG TO
SEVERE ON FRIDAY.

HOT AND HUMID CONDITIONS WILL RETURN TO THE MIDSOUTH TUESDAY AND
WEDNESDAY. HEAT ADVISORIES MAY BECOME NECESSARY AS HEAT INDICES
MAY APPROACH 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Local storm report, Jul 28, 11:45 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1145 AM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       SOUTHAVEN               34.97N 90.00W
07/28/2016  M5.00 INCH       DESOTO             MS   PUBLIC

            STORM TOTAL RAINFALL OF 5 INCH NEAR STATELINE ROAD AND
            GOODMAN ROAD.

&&

AJC

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.